Wyoming, 2007

Hail in Wyoming, August 19, 2007

August 19, 2007 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm dropped penny sized hail northeast of Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm dropped penny sized hail northeast of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 19, 1:10 PM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 19, 1:10 PM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT SUN AUG 19 2007

.DISCUSSION...19Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONTAL
BOUNDARY STRETCHING FROM SOUTHEAST MONTANA...INTO EASTERN WYOMING
...AND THEN EASTWARD ACROSS THE NEBRASKA PANHANDLE. UPPER LEVELS
SHOW FLOW ALOFT BECOMING MORE SOUTHWESTERLY...WITH A STRONG TROF
LOCATED ACROSS WASHINGTON AND OREGON. PERSISTENT CLOUD DECK REMAINS
OVER MUCH OF THE SOUTH DAKOTA PLAINS. TEMPERATURES ARE CURRENTLY IN
THE 70S ACROSS THE SOUTH DAKOTA PLAINS...AND IN THE 80S ACROSS
NORTHEAST WYOMING AND FAR SOUTHWESTERN SOUTH DAKOTA.

STRONG UPPER LEVEL TROUGH OVER THE NORTHWEST WILL PROGRESS EASTWARD
INTO NORTHERN IDAHO AND MONTANA TONIGHT. POTENT SHORTWAVE ROUNDING
THE BASE OF THE TROUGH WILL SWING THROUGH THE NORTHERN PLAINS THIS
EVENING. INGREDIENTS FOR DECENT CONVECTIVE ACTIVITY ARE CURRENTLY IN
PLACE ACROSS THE AREA...2000-3000 CAPE...INCREASING SHEAR...LI/S
FROM -2 TO -6...DECENT MOISTURE AT THE SURFACE...AND ARE JUST
WAITING FOR THE KICKER TO COME THROUGH THIS EVENING. SUPERCELL
MOTION ON BOTH RIGHT AND LEFT MOVERS LOOKS PLENTY FAST ENOUGH TO
PRECLUDE ANY MAJOR FLOODING PROBLEMS...BUT PW/S ARE SUCH THAT SOME
BRIEF HEAVY RAIN IS POSSIBLE. AS STORMS MOVE ACROSS MORE STABLE AIR
IN WESTERN SOUTH DAKOTA...THEY SHOULD BECOME ELEVATED IN
NATURE...AND POSSIBLY MERGE INTO A MCS OVER THE PLAINS AS STRONG
THETA E ADVECTION AND LOW LEVEL JET IS PROGGED OVER THIS AREA AFTER
MIDNIGHT. SOME RESIDUAL SHOWERS AND STORMS COULD STILL BE FOUND
ACROSS CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA BY MONDAY MORNING.
LARGE HAIL AND DAMAGING WIND GUSTS APPEAR TO BE THE MAIN THREAT FROM
THESE STORMS.

UPPER LEVEL FLOW REMAIN MORE ZONAL FOR THE FIRST PART OF THE WEEK AS
THE STRONG UPPER LEVEL SHORTWAVE CROSSES SOUTHERN CANADA. COOL FRONT
ASSOCIATED WITH THIS SHORTWAVE WILL CROSS THE NORTHERN PLAINS ON
MONDAY. TEMPERATURES WILL REMAIN SEASONAL FOR MONDAY AND TUESDAY.
WEAK THETA E ADVECTION WILL ONCE AGAIN GIVE THE AREA A CHANCE OF
SHOWERS AND THUNDERSTORMS MONDAY NIGHT.

EXTENDED...A FLAT UPPER RIDGE WILL DOMINATE THE WEATHER WEDNESDAY
THROUGH NEXT WEEKEND. WEAK DISTURBANCES WILL BRING A FEW TSRA TO THE
AREA WEDNESDAY/THURSDAY...BUT THE RIDGE WILL AMPLIFY SOMEWHAT
RETURNING THE CWA TO DRY WEATHER FRIDAY/SATURDAY. TEMPERATURES WILL
BE NEAR NORMAL...BUT LONG RANGE GUIDANCE IS NOW SUGGESTING A RETURN
TO HOT WEATHER FOR NEXT WEEKEND.

&&

.AVIATION...IFR CONDITIONS DUE TO ST/BR EAST OF THE BLACK HILLS WILL
RETREAT TO AREAS ALONG AND EAST OF THE MO RIVER THIS AFTERNOON. A
WELL DEFINED SHORTWAVE WILL BRING INCREASING CHANCES FOR CONVECTION
THIS EVENING...AND ESPECIALLY OVERNIGHT IN THE NORTH. LOCAL MVFR
CONDITIONS NEAR STORMS ARE EXPECTED...WITH A BRIEF PERIOD OF IFR
CONDITIONS BEFORE A COLD FRONT SWEEPS ACROSS THE AREA LATE TONIGHT
AND EARLY MONDAY MORNING...SWITCHING WINDS TO THE GUSTY NORTHWEST.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 19, 5:44 AM MST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
644 AM MDT SUN AUG 19 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
644 AM MDT (744 AM CDT) SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA LATE THIS AFTERNOON
AND EVENING. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE
HAIL AND STRONG WIND GUSTS.

ANOTHER DISTURBANCE WILL CROSS THE AREA LATE TODAY AND
TONIGHT...BRINGING A CHANCE FOR THUNDERSTORMS. CONDITIONS WILL BE
MOST FAVORABLE FOR SEVERE THUNDERSTORMS ACROSS FAR NORTHEAST
WYOMING...THE BLACK HILLS AREA AND MUCH OF WESTERN SOUTH DAKOTA.
STRONGER STORMS THAT DEVELOP WILL LIKELY PRODUCE LOCALLY HEAVY RAIN
AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS A COLD FRONT AND UPPER LEVEL DISTURBANCE CROSS THE NORTHERN PLAINS
ON MONDAY...A FEW THUNDERSTORMS COULD DEVELOP ACROSS PARTS OF THE
AREA. THERE IS A SLIGHT RISK FOR A SEVERE STORM ACROSS FAR SOUTH
CENTRAL SOUTH DAKOTA LATE ON MONDAY. MOSTLY DRY AND SEASONABLY WARM
WEATHER IS THEN ANTICIPATED FOR THE MIDDLE PART OF THE WEEK.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 208 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
August 19, 5:39 PM MST
Where
Campbell County, 5 mi NE of Gillette
Measured
0.75 in hail
Reported by
Public
Coordinates
44.341, -105.429

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43222.